Idaho, 2025

Damaging Winds in Idaho, July 14, 2025

July 14, 2025 · NWS PIH · 3 events in 2 counties and zones

A few severe thunderstorm outflow wind gusts occurred on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A few severe thunderstorm outflow wind gusts occurred on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 14, 1:03 PM MST, 1 hour 27 minutes earlier. Its key messages:

  • Isolated showers and mainly dry thunderstorms, breezy winds, and near critical to critical fire weather conditions today.
  • Another round of isolated to scattered mainly dry thunderstorms Tuesday and breezy winds Tuesday ahead of cold front late in the day.
  • Cooler and drier Wednesday
  • Warming trend to finish out the week.
Area forecast discussion, Jul 14, 1:03 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
203 PM MDT Mon Jul 14 2025

.KEY MESSAGES...

- Isolated showers and mainly dry thunderstorms, breezy winds, and
near critical to critical fire weather conditions today.

- Another round of isolated to scattered mainly dry thunderstorms
Tuesday and breezy winds Tuesday ahead of cold front late in the day.

- Cooler and drier Wednesday

- Warming trend to finish out the week.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 203 PM MDT Mon Jul 14 2025

Satellite imagery shows weak feature just north of the Nevada border
allowing for shallow cumulus development and weak radar returns
south of the border. Further north, isolated thunderstorms have
developed from Copper Basin northeast toward the Divide. HREF
probabilities continue to support 70+% chance of greater than 35 mph
winds associated with the northern storms, including as they drift
into the northern portions of the Snake Plain. Gusty winds still
continuing to develop through the Arco Desert/Magic Valley/South
Hills along with dry surface conditions. Overall combination of the
above conditions contributing to critical fire conditions, so a Red
Flag Warning remains in place through 9 pm tonight. Should see winds
diminish and humidities rise above critical levels beyond that time.
High-res models hint at weak convection possibly continuing after
sunset, but confidence is low. Would not necessarily be surprised
with weak nocturnal convection late tonight into early Tuesday
morning across the south.

More organized system still forecast to work southeast across the
panhandle and western Montana during the day Tuesday. Precipitable
waters increase slightly into Tuesday, and coverage for
thunderstorms increases, especially across the eastern half of the
forecast area. Forecast soundings for Tuesday afternoon support
stronger outflows, with potential increasing for 50+ mph gusts,
especially across the south where SPC has included the region in a
Marginal Risk for severe. Outside of the storms, gusts could still
approach 25-35 mph, but humidities should be slightly higher
tomorrow. Additional Red Flag Warnings may be needed for
thunderstorm coverage, but not necessarily gusts and humidity.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 203 PM MDT Mon Jul 14 2025

The mid/upper-level shortwave trough responsible for tomorrow's
anticipated weather will continue to pull east away from the area on
Wednesday, leaving cooler, drier (in terms of
showers/thunderstorms), and lighter winds in its wake. Can't rule
out an isolated shower or storm (10-20% chance) along the MT
Divide/Island Park area where a little moisture lingers beneath
cooler temps aloft, but precipitation potential appears minimal as a
whole. Will see a 5-8 degree cool down in the post-frontal airmass.
Ensemble means and ensemble clusters remain in good agreement
showing the upper flow backing to westerly by Thursday, allowing
temperatures to quickly rebound. West/southwest flow aloft then
persists into the weekend, leading to warm and predominantly dry
conditions. A few weak ripples embedded in the flow will support an
occasional isolated afternoon/evening thunderstorm chance (20% or
less) in the mountains, but again expecting most locations to remain
dry through this time. Seeing increased signals in ensemble clusters
today of a stronger shortwave trough arriving by late weekend/early
next week. This signal is showing up in roughly 60% of the cluster
membership on Sunday and in over 80% by Monday. While this may
briefly usher in slightly cooler air, unfortunately the bigger
impact will likely be a period of enhanced winds and resultant fire
weather concerns as moisture still appears lacking for any
appreciable precipitation threat.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1148 AM MDT Mon Jul 14 2025

Another weak disturbance passing through westerly flow aloft
will trigger isolated to scattered showers and thunderstorms
this afternoon and evening. KDIJ and KIDA will see the highest
probabilities of being impacted by any of these, and have
maintained PROB30 groups at both sites for a thunderstorm
mention and associated convective gusts around 30-35 kts.
Otherwise, VFR conditions are forecast through the period. Will
see west/southwest winds gust to around 20 kts this afternoon,
before diminishing after sunset this evening. Can't rule out a
few lingering light showers primarily near KBYI overnight, but
not anticipating any real impacts from these. Another round of
showers and storms will develop tomorrow afternoon, this time
with greater areal coverage as a stronger shortwave and cold
front approach, with strong wind gusts remaining the main
concern with these storms.

&&

.FIRE WEATHER...
Issued at 203 PM MDT Mon Jul 14 2025

Isolated thunderstorms beginning to fire across the central
mountains from Copper Basin northeast to the Divide. High-resolution
model runs still largely support erratic outflow gusts from these
storms to exceed 35 mph from the western edge of Zone 476 across the
northern portion of Zone 410 to Zone 411 as the storms mature and
shift east through the afternoon and evening. The storms will be
mostly dry, but a stronger storm or two may be able to produce
amounts approaching one-tenth inch. Further south, wind gusts
outside of thunderstorm influence still expected to range 25-35 mph
across zones 425 and 427 this afternoon, encroaching into the Arco
Desert/INL portion of Zone 410. This region also expected to
continue to dry to afternoon humidity values below 15%. Thus Red
Flag Warnings remain in effect until 9pm for these regions, mainly
for gusty winds and low humidity, but also for the impact of the
thunderstorm outflows across the northern half of zone 410.

A more organized system is still expected to drop through the Idaho
panhandle and western Montana Tuesday. Moisture does look to
increase across the region, and thunderstorms should become more
scattered with the exception of 475, 422 and 425 where coverage
drops off significantly further west. Storms tomorrow will have the
potential to produce stronger wind gusts with potential for greater
than 50 mph especially 427 and 413. There is better potential for
wetting rains, but still not expected to be widespread with most
thunderstorms remaining fairly dry. Another Red Flag Warning
should be anticipated given the expected thunderstorm coverage
and potential strong outflows.

Cold front drops south through the region late in the day, with
temperatures slightly cooler Wednesday. A few thunderstorms remain
possible Wednesday mainly along the Yellowstone region, otherwise
dry conditions onset across the remainder of East Idaho. Westerly
flow allows temperatures to warm through the remainder of the week,
and weak passing shortwave features may produce isolated afternoon
thunderstorms now and then through the weekend along or north of the
Divide.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-425-
427.

&&

SHORT TERM...DMH
LONG TERM...KB
AVIATION...KB
FIRE WEATHER...DMH

In the hours before

Special weather statement, Jul 14, 12:26 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
126 PM MDT Mon Jul 14 2025

IDZ052-068-069-142015-
Arco/Mud Lake Desert ID-Lost River Range ID-Lost River Valleys ID-
126 PM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CUSTER AND CENTRAL
BUTTE COUNTIES THROUGH 215 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
Darlington, or 9 miles northwest of Arco, moving east at 15 mph.

HAZARD...Wind gusts in excess of 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Arco, Darlington, Moore, and Butte City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4367 11357 4384 11348 4378 11303 4352 11315
TIME...MOT...LOC 1925Z 289DEG 13KT 4374 11343

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

KB
Special weather statement, Jul 14, 12:59 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pocatello ID
159 PM MDT Mon Jul 14 2025

IDZ052-068-069-074-142045-
Arco/Mud Lake Desert ID-Lost River Range ID-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
159 PM MDT Mon Jul 14 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CUSTER AND CENTRAL
BUTTE COUNTIES THROUGH 245 PM MDT...

At 158 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles north of Grouse, moving southeast at 10 mph.

HAZARD...Wind gusts in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Arco, Mackay, Grouse, Darlington, and Moore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4373 11384 4394 11369 4386 11312 4346 11336
TIME...MOT...LOC 1958Z 294DEG 8KT 4378 11356

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

KB
Special weather statement, Jul 14, 2:30 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
330 PM MDT Mon Jul 14 2025

IDZ052-053-067-142215-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
330 PM MDT Mon Jul 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON...EAST
CENTRAL BUTTE AND SOUTHERN CLARK COUNTIES THROUGH 415 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near
Northwest Inl, or 13 miles west of Terreton, moving northeast at 20
mph.

HAZARD...Wind gusts in excess of 45 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Terreton, Mud Lake, Northwest Inl, and Monteview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4370 11266 4385 11281 4408 11241 4381 11219
TIME...MOT...LOC 2130Z 244DEG 23KT 4382 11270

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

Cropp

The radar

The Pocatello radar (KSFX), 98 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 14, 2:30 PM MST to 2:45 PM MST
Where
Jefferson County, 15 mi NW of Terreton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.983, -112.643

The Reno Gulch mesonet site recorded a 62 mph thunderstorm outflow wind gust.

Thunderstorm Wind, Butte

When
July 14, 3:10 PM MST to 3:25 PM MST
Where
Butte County, 7 mi S of Howe
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.679, -113.000

A 58 mph thunderstorm outflow wind measured at the Howe Peak mesonet station.

Thunderstorm Wind, Butte

When
July 14, 3:15 PM MST to 3:30 PM MST
Where
Butte County, 8 mi ESE of Berenice
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.786, -112.832

Mesonet station ITDD03 Junction Summit recorded a 58 mph thunderstorm outflow wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284725, 1284726, 1284727.